Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Salt Lake City, UT

July 24, 2003Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 24, 2003, 3:44 PM MDT for Washington County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2003, 3:44 PM MDT (21:44 UTC)
Expired
Jul 24, 2003, 4:15 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 242144 CCA
SVRSLC
UTC053-242215-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT THU JUL 24 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST GEORGE

* UNTIL 415 PM MDT

* AT 332 PM MDT(232 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHEAST OF
  LA VERKIN TO 14 MILES SOUTHWEST OF SANTA CLARA...OR FROM 23 MILES
  EAST OF ST GEORGE TO 15 MILES WEST OF ST GEORGE...MOVING NORTH
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
OVER RURAL CENTRAL WASHINGTON COUNTY AT 400 PM MDT

THIS STORM IS PRODUCING DAMAGING WINDS OF 60 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3737 11300 3737 11402 3701 11403 3702 11288

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:57 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 24, 2:57 PM MDT, 47 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT THU JUL 24 2003

.SYNOPSIS...UTAH WILL BE UNDER A VERY WARM...MOIST AND UNSTABLE
SOUTHWEST FLOW THROUGH THE WEEKEND. THE NORTH WILL STABILIZE EARLY
NEXT WEEK.

.DISCUSSION...MOISTURE CONTINUES TO STREAM NORTH ACROSS THE GREAT
BASIN. UTAH STILL ON THE EASTERN EDGE OF MAIN PLUME BUT THAT WILL
CHANGE AS THE HIGH GIVES WAY TO THE INCOMING SHORTWAVE ENERGY OVER
THE PACIFIC NORTHWEST. TODAY BREEZY SOUTHERLY SURFACE WINDS HAVE
DEVELOPED ACROSS WESTERN UTAH. THIS HAS PUSHED THE LAKE BREEZE FRONT
INTO IDAHO AND WYOMING...STABILIZING THE NORTHERN PORTIONS OF THE
AREA. WEST DESERTS AND EASTERN DESERT BASINS WILL DE-STABILIZE
TONIGHT. RELATIVE HUMIDITY REMAINS HIGH ENOUGH THAT NO FIRE WEATHER
WARNINGS NEEDED EVEN WITH BREEZY WINDS. MEANWHILE AREA OF
THUNDERSTORMS IS MOVING INTO SOUTHWEST UTAH. THESE WILL LIKELY
TRACK NORTH ACROSS WESTERN UTAH THROUGH THE NIGHT. DRYING IN ARIZONA
ON THE WATER VAPOR LOOP INDICATES SHORTWAVE SUPPORT FOR THAT
CLUSTER.

FARTHER NORTHWEST A FRONTAL ZONE HAS DEVELOPED OVER SOUTHEAST OREGON
AND IDAHO. THIS IS PROGGED TO PUSH TO NORTHWEST UTAH FRIDAY EVENING
AND STALL OVER THE LAKE THROUGH SATURDAY MORNING. THIS WILL BE A
FOCUSING MECHANISM TO WORK ON AVAILABLE MOISTURE...SUPPORTED BY WEAK
JET DYNAMICS. RAISED POPS FOR SATURDAY AND SUNDAY AND LOWERED
TEMPERATURES BUT MAY NEED TO FURTHER ADJUST THE GRIDS IN THAT
DIRECTION.

SUNDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE ALOFT REBOUNDS WEST OF
UTAH WITH A NORTHERLY FLOW ALOFT STABILIZING NORTHERN UTAH. DEEP
MOISTURE REMAINS ENTRENCHED IN SOUTHERN UTAH SO NEED TO CONTINUE
WITH DAILY MENTION OF SHOWERS DOWN SOUTH.

SLC 3234 CDC 4222 GIBSON

.SLC...NONE.
Hazardous weather outlook, Jul 24, 7:00 AM MDT, 8 hours 44 minutes before
IDZ024-025-UTZ001>021-WYZ021-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:41 PM MDTSevere Thunderstorm WarningSLCWashington34 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.